Hypoglycemic unawareness is really quite common. About half of all people with long-standing type 1 diabetes experience it. After several years of living with diabetes, symptoms of low blood glucose become less obvious. Repeated blood glucose lows hamper the body’s counter-regulatory hormone release.
As a result, an older person who has had diabetes for many years is at greater risk of hypoglycemic unawareness.
The risk of hypoglycemic unawareness in someone with type 2 diabetes is much lower compared to those with type 1. The main reason is that risk of hypoglycemia increases with use of insulin. While all people with type 1 diabetes must use insulin, not everyone with type 2 diabetes needs it. As the disease progresses, those with type 2 diabetes begin to require insulin. Many people who have had type 2 diabetes for over a decade eventually take insulin. With insulin use, their risk of developing hypoglycemic unawareness rises.
People with hypoglycemic unawareness often experience low blood glucose without symptoms during sleep. To reduce this risk, periodic testing of blood glucose at three in the morning to check for lows is recommended. As well, if the bedtime blood glucose level is less than 7 mmol/L, a snack of 15 grams of carbohydrate and protein should be consumed.
Certain factors may trigger hypoglycemic unawareness, including:
Frequent blood glucose lows often lead to hypoglycemic unawareness. Each time blood glucose is low, the body releases counter-regulatory hormones to raise it back to normal levels. (These hormones are glucagon, epinephrine, and norepinephrine.) The release of these hormones triggers the warning symptoms of low blood glucose – shaking, sweating, headache, and irritability. However, repeatedly stressing the counter-regulatory system makes the body release these hormones more slowly and in smaller amounts. Future lows are harder to notice because the symptoms are not as pronounced.
Symptoms of hypoglycemic unawareness include:
These signs indicate that blood glucose should be tested. If the level is low, treat with a fast-acting carbohydrate source like glucose tablets, juice or regular pop, or Life Savers®. For severely low blood glucose, or someone who is unconscious, injectable glucagon may be required.
The good news is that avoiding frequent blood glucose lows can reverse hypoglycemic unawareness. The counter-regulatory hormone response alerts you to low blood glucose. A few weeks of fewer lows can return it to normal.
Your diabetes education team can answer any questions you may have, especially questions about medications that can cause hypoglycemia and the risk of various insulins. They can also assist in ensuring that your knowledge of symptoms and treatment of hypoglycemia is up to date.